Ibuprofen (as sodium ibuprofen dihydrate)
Package Leaflet: Information for the User
Read all of this leaflet carefully because it contains important
information for you.
This medicine is available without prescription. However, you will still
need to take Nurofen Express Maximum Strength 400mg Tablets
carefully to get the best results from it.
Keep this leaflet. You may need to read it again.
Ask your pharmacist if you need more information or advice
You must contact a doctor if your symptoms worsen or do not
improve after 3 days.
If any of the side-effects gets serious, or if you notice any side-
effect not listed in this leaflet, please tell your doctor or pharmacist.
In this leaflet:
1. What Nurofen Express Maximum Strength 400mg Tablets are and
what are they used for
2. Before you take Nurofen Express Maximum Strength 400mg Tablets
3. How to take Nurofen Express Maximum Strength 400mg Tablets
4. Possible side-effects
5. How to store Nurofen Express Maximum Strength 400mg Tablets
6. Further Information
What Nurofen Express Maximum Strength 400mg Tablets are
and what they are used for?
The active ingredient (which makes the medicine work) in Nurofen
Express Maximum Strength 400mg tablets is ibuprofen 400 mg (as
sodium ibuprofen dihydrate 512mg). Ibuprofen belongs to a group of
medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).
These medicines work by changing how the body responds to pain,
swelling and high temperature.
Nurofen Express maximum Strength 400mg tablets are used for the
relief of fever and mild to moderate pain such as:
Headaches, period pain and dental pain
Muscle pain and backache
Symptoms of colds and flu, and high temperature (fever)
Before you take Nurofen Express Maximum Strength 400mg
Do not take these Tablets if you:
are allergic (hypersensitive) to ibuprofen or any of the other
ingredients (see Section 6; Further Information)
are allergic (hypersensitive) to aspirin or to other painkillers
have or ever had a stomach ulcer, perforation or bleeding in the
have ever had gastrointestinal bleeding in relation to NSAID
have severe liver or kidney problems
have severe heart failure
have difficulties breathing or have had a worsening of asthma, skin
rash, itchy runny nose, or facial swelling when previously taken
ibuprofen, aspirin or similar medicines
if you are taking other regular medication, other NSAID’s or pain
if you have been told by your doctor that you an intolerance to
some sugars (e.g. fructose)
if you are pregnant or elderly
if you are under 12 years of age
Speak to your doctor or pharmacist before taking these tablets if
Have uncontrolled high blood pressure, any heart problems, any
disease of the arteries or blood vessels
Have high blood pressure, diabetes, high cholesterol, have a family
history of heart disease or stroke, or if you are a smoker
Are taking painkiller medication and find that you still have frequent
or daily headaches despite taking medication please speak to your
Have low blood pressure
Have or ever have had asthma
Have kidney, liver or bowel problems
Have heart problems including heart failure, angina (chest pain), or
if you have had a heart attack, bypass surgery, peripheral artery
disease (poor circulation in the legs or feet due to narroe or blocked
arteries), or any kind of stroke (including “mini-stroke” or transient
ischaemic attack “TIA”)
Have a history of gastrointestinal disease (such as ulcerative colitis,
Have Systemic Lupus Erythematosus (SLE) – an illness which
affects your immune system. It causes joint pain, skin changes and
problems with other parts of your body
Have been told to limit the amount of sodium in your diet
Have chicken pox as it is advisable to avoid the use of Nurofen
Express maximum Strength 400mg tablets
Taking other medicines
Please tell your doctor or pharmacist if you are taking or have recently
taken any other medicines. In particular, discuss with your doctor or
pharmacist if you are taking any of the following,
Aspirin or other NSAIDs (e.g. COX-2 inhibitors such as celecoxib or
Medicines that are anti-coagulants (i.e. thin blood/ prevent clotting
e.g. aspirin/acetylsalicylic acid, warfarin, ticlopidine)
Medicines that reduce high blood pressure (ACE-inhibitors such as
captopril, beta-blockers such as atenolol medicines, angiotensin-II
receptor antagonists such as losartan)
Avoid taking this product with corticosteroid tablets, quinolone
antibiotics, aminoglycosides, mifepristone, probenecid, oral
hypoglycaemic agents or drugs that are prescribed to:
To stimulate your heart (e.g. glycosides) or to treat high blood
To help you passing water (diuretics)
Treat cancer, rheumatism or to temporarily suppress your immune
system (e.g. methotrexate, cyclosporine, tacrolimus)
For mania or depression (e.g. lithium, SSSRI’s)
For HIV treatment (e.g. zidovudine)
Some other medicines may also affect or be affected by the
treatment of Nurofen Express Maximum Strength 400mg Tablets.
You should therefore always seek the advice of your doctor of
pharmacist before you use Nurofen Express Maximum Strength
400mg Tablets with other medicines.
Nurofen Express Maximum Strength 400mg Tablets belongs to a
group of medicines which may impair fertility in women. This is
reversible upon stopping the medicine. It is unlikely that using this
medicine occasionally will affect your chances of becoming
pregnant. However, talk to your doctor before taking ibuprofen if you
have problems becoming pregnant.
Anti-inflammatory/pain killer medicines like ibuprofen may be associated
with a small increased risk of heart attack or stroke, particularly when
used at high doses. Do not exceed the recommended dose or duration
There is a risk of renal-impairment in dehydrated adolescents.
Pregnancy and breast-feeding
Do not take this medicine in the last 3 months of pregnancy. Avoid the
use of this medicine if you are in the first 6 months of pregnancy, unless
advised by your doctor.
Ibuprofen can pass in very small concentrations into the breast milk.
Speak to your doctor or pharmacist before taking this medicine if you are
Ibuprofen belongs to a group of medicines which may reduce fertility in
women. Fertility will go back to normal when you stop taking the
medicine (see Other Warnings).
Important information about some of the ingredients
Each tablet contains sodium. This should be taken into consideration for
people on a sodium controlled diet. Each tablet contains sucrose. If you
have been told by your doctor that you have an intolerance to some
sugars, contact your doctor before taking this product.
How to take Nurofen Express maximum Strength 400mg
This product is for short term use only. You should take the lowest dose
for the shortest time necessary to relieve your symptoms. If your
symptoms do not improve within 3 days consult your doctor.
Adults, the Elderly and children over 12 years old:
Take the tablets by mouth only with a glass of water.
Take ONLY 1 TABLET with a glass of water up to 3 times a day if
required. Leave at least 4 hours between doses and do not take
more than 3 tablets in 24 hours.
Do not give these tablets to children under 12 years.
This medicine is for short-term use only.
If in adolescents this medicinal product is required for more than 3 days,
or if symptoms worsen a doctor should be consulted.
If your symptoms persist of the pain worsens, or any new symptoms
occur, consult your doctor or pharmacist.
If you take more tablets than you should, you may feel drowsy or
nauseated. You should seek immediate medical advice in the event of
an over dose even if you feel well.
If you forget to take Nurofen Express Maximum Strength 400mg
Tablets: Simply refer to the direction above on how to take the medicine
and do not take more than is advised.
Possible Side Effects
Like all medicines, ibuprofen can cause side-effects, although not
everybody gets them. Side effects may be minimised by taking the
lowest dose for the shortest time necessary to relieve the symptoms.
Nurofen Express Maximum Strength 400mg Tablets are generally well
tolerated by most people. However side effects may occur.
STOP TAKING this medicine and seek immediate medical attention
if you develop:
signs of intestinal bleeding. Such as bright red faeces
(stools/motions), black tarry stool, vomiting blood or dark particles
that look like coffee granules. Intestinal bleeding may occur more
often in the elderly. In very rare cases this may be fatal.
Signs of serious allergic reaction such as:
Difficulties breathing or unexplained wheezing
Dizziness or faster heartbeat
Severe skin reaction (skin lesions, rashes, itchiness….)
Swelling of your tongue, face or throat
Stevens Johnson Syndrome (SJS) and Toxic Epidermal
Necrolysis may occur very rarely. Which is a hypersensitivity
reaction affecting the mucous membranes of the skin.
Signs of aseptic meningitis such as: stiff neck, headache,
dizziness, feeling sick, being sick, fever or consciousness. Patients
with auto-immune disorders (lupus, mixed connective tissue
disease) may be more likely to be affected.
Tell your doctor if you experience:
Fever, flu-like symptoms, sore throat, mouth ulcers, vomiting,
unexplained bleeding and bruising, severe exhaustion, nose or skin
bleeding. This may be a symptom of a blood or lymphatic disorder.
Skin reactions, such as redness, rashes, itchiness, or formation of
skin lesions. Worsening of asthma or bronchospasm
Indigestion, stomach pain, constipation, diarrhoea, flatulence or if
you feel sick (vomiting). Peptic ulcers, exacerbation of colitis and
Chest pain, drop in blood pressure or fast irregular heart beat.
Liver and kidney problems associated with swelling, decreased
urine out put and very rarely failure associated with long term use.
Severe skin infections and soft tissue complications during chicken
pox (varicella) infection
Medicines such as Nurofen Express Maximum Strength 400mg Tablets
may be associated with a small increased risk of heart attack
(‘myocardial infarction’) or stroke. See section 2 Other Warnings.
If any of the side effects gets serious or you notice any side effect
not listed in this leaflet please contact your doctor or pharmacist.
Reporting of side effects
If you get any side effects, talk to your doctor or pharmacist. This
includes any possible side effects not listed in this leaflet. You can also
report side effects directly via HPRA Pharmacovigilance, Earlsfort
Terrace, IRL - Dublin 2; Tel: +353 1 6764971; Fax: +353 1 6762517.
Website: www.hpra.ie; E-mail: firstname.lastname@example.org. By reporting side
effects you can help provide more information on the safety of this
How to Store Nurofen Express Maximum Strength 400mg
KEEP ALL MEDICINES OUT OF THE SIGHT AND REACH OF
This medicinal product does not require any special storage precautions.
Do not use this medicine after the expiry date stated on the outer carton
and blister pack. The expiry date refers to the last day of that month.
Medicines should not be disposed of via waste water or household
waste. Ask your pharmacist how to dispose of medicines no longer
required. These measures will help protect the environment.
What Nurofen Express Maximum Strength 400mg Tablets contain:
The active ingredient is ibuprofen 400mg (as sodium ibuprofen
dihydrate). Other ingredients are: croscarmellose sodium (E468),
magnesium stearate (E572), xylitol (E967), sucrose, titanium dioxide
(E171), microcrystalline cellulose (E460), colloidal anhydrous silica
(E551), carmellose sodium (E466), talc (E553b), acacia spray dried
(E414), macrogol 6000 powder, red printing ink containing shellac, iron
oxide red (E172), ammonium hydroxide (E527) and simethicone.
What Nurofen Express Maximum Strength 400mg Tablets look like
and contents of the pack
The tablets are round in shape and white in colour with an identifying
logo in red on one side. Tablets are available in packs of 12 or 24. Not
all pack sizes may be marketed.
The name of this product in Lithuania is: Nurofen Forte Express 400 mg
Reckitt Benckiser Healthcare International Ltd, Nottingham Site, Thane
Road, Nottingham, NG90 2DB, UK
Product procured from within the EU, repackaged and distributed
by the Parallel Product Authorisation Holder:
PCO Manufacturing, Unit 10, Ashbourne Business Park, Rath,
Ashbourne, Co. Meath
Parallel Product Authorisation Number: PPA 465/430/1
Nurofen is a registered trademark of Reckitt & Colman (Overseas)
This leaflet was last approved by PCO Manufacturing in: